Toxic epidermal necrolysis (TEN) is a rare skin and mucous membrane disorder that causes skin cells to die and the top layer of the skin to separate from the middle layer. It is potentially life threatening and typically affects 30% or more of the skin’s surface area.
TEN causes a rash that looks like a burn. It
Treatment involves stopping the drug that is causing the symptoms, if relevant, and repairing the skin in the burn unit of a hospital. Early treatment improves the chances of a good outcome.
Keep reading to learn more about the symptoms and treatment of toxic epidermal necrolysis.
TEN is a
Exposing the dermis can cause severe infections, sepsis, and, in some cases, death. Only around 1–2 people per million develop TEN.
Most people who develop TEN are aged 60–80 years. Drug-induced TEN occurs mostly in adults. Infection-induced TEN occurs more frequently in children. Research also suggests that females develop TEN more often than males.
Some studies report that Asian and Black people are more susceptible to TEN than white people. This may be due to differences in certain genes. Having a gene variant known as the human leukocyte antigen (HLA) allele may be a risk factor for developing TEN.
TEN vs. Steven-Johnson syndrome
Steven-Johnson syndrome is
Steven-Johnson syndrome, TEN, and another condition known as multiform exudative erythema are part of the
Before TEN symptoms appear, people may report flu-like symptoms that can last between
Some people may feel pain before the rash develops.
First, a rash with bumps and large blisters known as bullae appears. This rash eventually evolves into sheet-like blisters that slough off the skin very easily, exposing the dermis.
Typically, the rash appears first on the face and chest. Eventually, the rash spreads across the entire torso. The scalp often does not become affected.
The progression of the rash varies from person to person. Skin sloughing usually begins 2 weeks after the rash appears. However, the rash can also evolve quickly over 24 hours.
While the skin is where TEN causes the most visible symptoms, it can also affect the mucous membranes lining different cavities of the body, such as the:
- respiratory tract
- stomach and intestines
Lesions appear on the mucous membranes in around
TEN is a medical emergency. If a person thinks they may have it — or they have any other serious, painful, fast-spreading, or blistering rash that covers a significant portion of the body — they should dial 911.
Receiving treatment within 24 hours of the blisters appearing significantly improves the outlook for those with TEN. So, if there is a chance a person has this condition, they should not delay in seeking help.
In 75% of cases, TEN occurs when the immune system reacts to certain drugs. Medications known to cause TEN include:
- certain antibiotic drug classes, such as:
- epilepsy medications, such as:
- carbamazepine (Tegretol)
- phenytoin (Dilantin)
- lamotrigine (Lamictal)
- antiviral drugs, such as oseltamivir (Tamiflu) and abacavir (Ziagen)
- allopurinol (Zyloprim)
In most situations, TEN occurs within
- Mycoplasma pneumoniae
- hepatitis A
- human herpesvirus 7
- certain cancers, such as hepatocellular carcinoma and lung cancer
- the meningococcal vaccine
- graft-versus-host disease
Researchers have reported some cases of TEN in people with COVID-19. This could have occurred due to the immune system’s response to the viral infection or due to the medications doctors used to treat the patients.
In rare situations, doctors do not find a cause. This is known as idiopathic TEN.
People can recover from TEN, but it is a serious illness. The mortality rate is
Doctors use a score known as SCORTEN scale to assess the severity of TEN. This gives doctors an idea of a person’s outlook.
The main cause of death in people with TEN is infection. Other causes of death with TEN include:
- adult respiratory distress syndrome
- pulmonary embolism
- kidney and heart failure
- bleeding in the stomach and intestine
- scarring of the skin
- dental issues
- eye conditions, including damage to the cornea and severe dry eyes
- gynecological conditions in females, such as painful intercourse
- urinary problems
- breathing problems
- psychological problems, such as post-traumatic stress disorder
Early diagnosis and treatment is essential for reducing the chance of these complications and improving the outlook. Once a person recovers from TEN, it rarely reoccurs.
Doctors diagnose TEN by examining the skin and taking a small sample, or biopsy. Analyzing this sample will help them determine the cause of the rash.
No specific blood tests help diagnose TEN. However, to prescribe an appropriate treatment plan, doctors may also test a person’s:
- blood cell count
- liver function
- blood clotting factors
- kidney function
- electrolytes and urea levels
People with TEN often develop anemia and lymphopenia, which is a low count of a specific type of white blood cell. This may show in the test results.
People with respiratory complications from TEN may also need chest X-rays to see the extent of lung damage.
Treatment for TEN depends on the cause. For drug-induced TEN, the emergency doctor will discontinue the offending drug. Then, they will refer the person to a burn unit or intensive care unit to repair the skin.
When these two measures are in place within
- reduces the rate of infection
- reduces time spent in the hospital
- improves chances of survival
Treating TEN also requires supportive care until the skin starts to repair itself. This may involve:
- IV fluids
- pain management
- wound care
- nutritional support
To monitor for infection, doctors will perform a microbiological assessment of the skin when they first begin treatment and then every 48 hours after that. This allows them to begin antibiotics at the first sign of infection.
If TEN has affected a person’s blood clotting factors, they may be at risk of bleeding. Sometimes, doctors will prescribe blood transfusions for this, especially if the person has a stomach or intestinal bleed.
Usually, it takes around
After the skin heals, a person must protect it from the sun to prevent damage and discoloration. People with a history of TEN must also avoid the offending drug, as well as other drugs in the same medication class.
Eye and vision complications are common after TEN, so doctors may recommend a consultation with an eye doctor, eye drops, or steroids. For females with lesions on the genitals or urinary tract, doctors may provide topical estrogen to help with healing.
A person may need care from several different specialists, depending on how TEN has affected them. Experts also recommend that every person who survives TEN receive mental health support.
Toxic epidermal necrolysis (TEN) is a serious,
TEN is often a response to a medication, but it can also occur as a reaction to an infection, vaccination, or unknown cause. In all cases, people with TEN require immediate medical attention to prevent infection and life threatening complications.